Alert archive / Minnesota / Tornado Warnings in 2025
Tornado Warning 30, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jun 28, 2025, 8:04 PM CDT for Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2025, 8:04 PM CDT (01:04 UTC)
- Expired
- Jun 28, 2025, 8:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Wilkin County, MN, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 152 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 8:19 PM CDT | HAIL 0.75 | 3 S Breckenridge, MN | Report from mPING. |
| Jun 28, 8:24 PM CDT | HAIL 1.25 | 3 S Wahpeton, ND | Report Via ICECHIP research team. |
| Jun 28, 8:24 PM CDT | HAIL 1.25 | 3 Sw Breckenridge, ND | Report from mPING: Half Dollar (1.25 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 5:21 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2696 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.0
The text
As transmitted.
043
WFUS53 KFGF 290104
TORFGF
MNC167-NDC077-290130-
/O.NEW.KFGF.TO.W.0030.250629T0104Z-250629T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
804 PM CDT Sat Jun 28 2025
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Southeastern Wilkin County in west central Minnesota...
East central Richland County in southeastern North Dakota...
* Until 830 PM CDT.
* At 804 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Wahpeton, moving east at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Wahpeton, Breckenridge, Campbell, Foxhome, Dwight, Doran, and
Everdell.
This includes Interstate 29 between mile markers 20 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4623 9688 4635 9681 4634 9628 4631 9628
4606 9643
TIME...MOT...LOC 0104Z 285DEG 28KT 4622 9669
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Rafferty/ThomasWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 28, 7:30 PM CDT, 34 minutes earlier. Its key messages:
- There is a 2 out of 5 risk for severe thunderstorms this afternoon and evening in west-central Minnesota and parts of eastern North Dakota.
Area forecast discussion, Jun 28, 7:30 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 730 PM CDT Sat Jun 28 2025 .KEY MESSAGES... - There is a 2 out of 5 risk for severe thunderstorms this afternoon and evening in west-central Minnesota and parts of eastern North Dakota. && .UPDATE... Issued at 723 PM CDT Sat Jun 28 2025 Scattered severe storms are occurring in portions of southeast ND into west-central MN. Main hazards with this would be large hail, gusts to 70 mph, and perhaps a tornado or two. A Severe Thunderstorm Watch is in effect through 1 AM. && .DISCUSSION... Issued at 358 PM CDT Sat Jun 28 2025 ...Synopsis... We start out with weak H7 troughing today and weak cold front to our west, with a warm front being lifted northward ahead of the cold front. This will allow isolated to scattered severe storms this afternoon across portions of eastern North Dakota and much of northwest and west central Minnesota. As the cold front continues east overnight, look for slightly drier air to work into the area on Sunday. Isolate showers and storms are possible, mainly in northwest Minnesota. Monday brings another chance for scattered showers and thunderstorms to northwest Minnesota along a weak trough traversing northwest flow. A strong storm or two is possible. Minimal precip chances are expected Tuesday and Wednesday as H5 shortwave ridging brings return flow into the area heading into Thursday and Friday. This flow pattern will then start to flatten, bringing thunderstorms back into the forecast late Thursday and into Friday. ...Severe Thunderstorms Possible this Afternoon and Evening... A warm front lifts slowly north this afternoon. Conditions along the front support the development of supercells along a line stretching from southern Richland County through southern Wadena County. Further north, a subtle cold front is beginning to initiate storms along a line from eastern Eddy County through eastern Pembina County. Along the warm front, hodographs are rather straight in the upper levels, thus supporting splitting supercells that will likely form into hybrid clusters on the left split side. Large hail up to the size of golf balls is possible with these storms during the mid to late afternoon. Any right moving supercells would be capable of producing tornadoes in addition to large hail; however, current guidance keeps the better chances in northeast South Dakota and southwest Minnesota. Regarding the storms along the cold front, the most likely hazard will be large hail up to 1.25 inches as storms congeal into clusters along the front. DCAPE values increase through the afternoon, which could enhance wind risk later this afternoon. Gusts to 70 mph cannot be ruled out in this environment, especially during the mid to late afternoon. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 723 PM CDT Sat Jun 28 2025 Main potential impact to TAF sites will be thunderstorm potential before 03Z, particularly at KFAR. Storms may be strong to severe bringing erratic gusty winds exceeding 25kt as well as hail. Otherwise, winds turn variable and calm before increasing out of the northwest to 25kt after 16Z Sunday. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...CJ DISCUSSION...Lynch AVIATION...CJ
Hazardous weather outlook, Jun 28, 4:26 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 426 PM CDT Sat Jun 28 2025 MNZ004>009-013-016-017-NDZ006>008-014>016-024-054-292130- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-North Clearwater-South Beltrami-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Western Walsh- 426 PM CDT Sat Jun 28 2025 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight There is a level 1 out of 5 risk for severe thunderstorms this afternoon and evening. The main hazards will be hail up to the size of half dollars and wind to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001>003-014-015-022>024-027>032-040-NDZ026>030-038-039-049-052- 053-292130- West Polk-Norman-Clay-Red Lake-East Polk-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 426 PM CDT Sat Jun 28 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight There is a level 2 out of 5 risk for severe thunderstorms this afternoon and evening. The main hazards will be hail up to the size of ping pong balls and damaging wind gusts of 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Jun 28, 2:58 PM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
258 PM CDT Sat Jun 28 2025
NDZ024-026-282030-
Nelson ND-Eddy ND-
258 PM CDT Sat Jun 28 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NELSON AND EASTERN
EDDY COUNTIES THROUGH 330 PM CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mchenry, or 26 miles northeast of Carrington, moving northeast at 10
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of southwestern Nelson
and eastern Eddy Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4784 9860 4770 9824 4767 9829 4767 9850
4759 9850 4759 9883
TIME...MOT...LOC 1957Z 220DEG 11KT 4764 9863
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Rafferty/LynchLocal storm report, Jun 28, 5:51 PM CDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
551 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Funnel Cloud 3 SE Lancaster 48.83N 96.75W
06/28/2025 Kittson MN Law Enforcement
&&
TTLocal storm report, Jun 28, 5:52 PM CDT, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
552 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Hail 15 N Valley City 47.14N 98.01W
06/28/2025 M1.00 Inch Barnes ND Trained Spotter
Was also reports of a few tree branches
down.
&&Local storm report, Jun 28, 8:02 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
802 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM Hail Lancaster 48.86N 96.80W
06/28/2025 E1.00 Inch Kittson MN Public
Call out to gas station in Lancaster
resulted in report of lots of hail estimated
to be around 1 inch. Time estimated on
radar.
&&
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:16 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 59 min |
| Jun 28, 7:55 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 65 min |
| Jun 28, 8:10 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 38 min |
| Jun 28, 8:24 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 53 min |
| Jun 29, 12:00 PM CDT | River Flood Warning | FGF | Clay | 3 days |
| Jun 28, 7:03 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 23 min |
Nearby
Tornado Warnings in Minnesota, 2025Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.